By all accounts the woman, in her late 60s, appeared to have severe dementia. She was largely incoherent. Her short-term memory was terrible. She couldn’t focus on questions that medical professionals asked her.
But Dr. Malaz Boustani, a professor of aging research at Indiana University School of Medicine, suspected something else might be going on. The patient was taking Benadryl for seasonal allergies, another antihistamine for itching, Seroquel (an antipsychotic medication) for mood fluctuations, as well as medications for urinary incontinence and gastrointestinal upset.
To various degrees, each of these drugs blocks an important chemical messenger in the brain, acetylcholine. Boustani thought the cumulative impact might be causing the woman’s cognitive difficulties.
He was right. Over six months, Boustani and a pharmacist took the patient off those medications and substituted alternative treatments. Miraculously, she appeared to recover completely. Her initial score on the Mini-Mental State Exam had been 11 of 30 — signifying severe dementia — and it shot up to 28, in the normal range.
An estimated 1 in 4 older adults take anticholinergic drugs — a wide-ranging class of medications used to treat allergies, insomnia, leaky bladders, diarrhea, dizziness, motion sickness, asthma, Parkinson’s disease, chronic obstructive pulmonary disease and various psychiatric disorders.
Older adults are highly susceptible to negative responses to these medications. Since 2012, anticholinergics have been featured prominently on the American Geriatrics Society Beers Criteria list of medications that are potentially inappropriate for seniors.
“The drugs that I’m most worried about in my clinic, when I need to think about what might be contributing to older patients’ memory loss or cognitive changes, are the anticholinergics,” said Dr. Rosemary Laird, a geriatrician and medical director of the Maturing Minds Clinic at AdventHealth in Winter Park, Fla.
Here’s what older adults should know about these drugs:
Anticholinergic medications target acetylcholine, an important chemical messenger in the parasympathetic nervous system that dilates blood vessels and regulates muscle contractions, bodily secretions and heart rate, among other functions. In the brain, acetylcholine plays a key role in attention, concentration, and memory formation and consolidation.
Some medications have strong anticholinergic properties, others less so. Among prescription medicines with strong effects are antidepressants such as imipramine (brand name Trofanil), antihistamines such as hydroxyzine (Vistaril and Atarax), antipsychotics such as clozapine (Clozaril and FazaClo), antispasmodics such as dicyclomine (Bentyl) and drugs for urinary incontinence such as tolterodine (Detrol).
In addition to prescription medications, many common over-the-counter drugs have anticholinergic properties, including antihistamines such as Benadryl and Chlor-Trimeton and sleep aids such as Tylenol PM, Aleve PM and Nytol.
Common side effects include dizziness, confusion, drowsiness, disorientation, agitation, blurry vision, dry mouth, constipation, difficulty urinating and delirium, a sudden and acute change in consciousness.
Unfortunately, “physicians often attribute anticholinergic symptoms in elderly people to aging or age-related illness rather than the effects of drugs,” according to a research review by physicians at the Medical University of South Carolina and in Britain.
Seniors are more susceptible to adverse effects from these medications for several reasons: Their brains process acetylcholine less efficiently. The medications are more likely to cross the blood-brain barrier. And their bodies take longer to break down these drugs.
In the late 1970s, researchers discovered that deficits in an enzyme that synthesizes acetylcholine were present in the brains of people with Alzheimer’s disease. “That put geriatricians and neurologists on alert, and the word went out: Don’t put older adults, especially those with cognitive dysfunction, on drugs with acetylcholine-blocking effects,” said Dr. Steven DeKosky, deputy director of the McKnight Brain Institute at the University of Florida.
Still, experts thought that the effects of anticholinergics were short-term and that if older patients stopped taking them, “that’s it — everything goes back to normal,” Boustani said.
Concerns mounted in the mid-2000s when researchers picked up signals that anticholinergic drugs could have a long-term effect, possibly leading to the death of brain neurons and the accumulation of plaques and tangles associated with neurodegeneration.
Since then several studies have noted an association between anticholinergics and a heightened risk of dementia. In late June, this risk was highlighted in a new report in JAMA Internal Medicine that examined more than 284,000 adults age 55 and older in Britain between 2004 and 2016.
The study found that more than half of these subjects had been prescribed at least one of 56 anticholinergic drugs. (Multiple prescriptions of these drugs were common as well.) People who took a daily dose of a strong anticholinergic for three years had a 49% increased risk of dementia. Effects were most pronounced for people who took anticholinergic antidepressants, antipsychotics, antiepileptic drugs and bladder control medications.
These findings don’t constitute proof that anticholinergic drugs cause dementia; they show only an association. But based on this study and earlier research, Boustani said, it now appears older adults who take strong anticholinergic medications for one to three years are vulnerable to long-term side effects.
Attention is now turning to how best to wean older adults off anticholinergics, and whether doing so might improve cognition or prevent dementia.
Researchers at Indiana University’s School of Medicine hope to answer these questions in two new studies, starting this fall, supported by $6.8 million in funding from the National Institute on Aging.
One will enroll 344 older adults who are taking anticholinergics and whose cognition is mildly impaired. A pharmacist will work with these patients and their physicians to take them off the medications, and patients’ cognition will be assessed every six months for two years.
The goal is to see whether patients’ brains “get better,” said Noll Campbell, a research scientist at Indiana University’s Regenstrief Institute and an assistant professor at Purdue University’s College of Pharmacy. If so, that would constitute evidence that anticholinergic drugs cause cognitive decline.
The second trial, involving 700 older adults, will examine whether an app that educates seniors about potential harms associated with anticholinergic medications and assigns a personalized risk score for dementia induces people to initiate conversations with physicians about getting off these drugs.
Moving patients off anticholinergic drugs requires “slow tapering down of medications” over three to six months, at a minimum, according to Nagham Ailabouni, a geriatric pharmacist at the University of Washington School of Pharmacy. In most cases, good treatment alternatives are available.
Advice For Older Adults
Seniors concerned about taking anticholinergic drugs “need to approach their primary care physician and talk about the risks versus the benefits of taking these medications,” said Shellina Scheiner, an assistant professor and clinical geriatric pharmacist at the University of Minnesota.
Don’t try stopping cold turkey or on your own. “People can become dependent on these drugs and experience withdrawal side effects such as agitation, dizziness, confusion and jitteriness,” Ailabouni said. “This can be managed, but you need to work with a medical provider.”
Also, “don’t make the assumption that if [a] drug is available over the counter that it’s automatically safe for your brain,” Boustani said. In general, he advises older adults to ask physicians about how all the medications they’re taking could affect their brain.
Finally, doctors should “not give anticholinergic medications to people with any type of dementia,” DeKosky said. “This will not only interfere with their memory but is likely to make them confused and interfere with their functioning.”
We’re eager to hear from readers about questions you’d like answered, problems you’ve been having with your care and advice you need in dealing with the health care system. Visit khn.org/columnists to submit your requests or tips.